High Wind, Upper Green River Basin
- When
- May 13, 4:19 PM MST to 4:47 PM MST
- Where
- Upper Green River Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.433, -109.520 (the zone’s center; the record gives no point)
A high based shower collapsed near Big Piney and brought wind gusts as high as 61 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A high based shower collapsed near Big Piney and brought wind gusts as high as 61 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 13, 11:52 AM MST, 4 hours 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 1252 PM MDT Mon May 13 2024 .KEY MESSAGES... - Series of weak shortwaves through Thursday brings sporadic rain showers/thunderstorms and near average temperatures. - Warming trend by week's end into the weekend with any shower activity isolated to the higher terrain west of the Divide. && .DISCUSSION... Issued at 1238 PM MDT Mon May 13 2024 IR shows a pretty meridional pattern with weak ridging to the east and a weak shortwave to the west. Sporadic rain showers and a couple isolated thunderstorms can be had this Monday afternoon for much of the northern half of the CWA east of the Divide. Nothing severe nor significant but a couple lightning strikes expected. As the main trough pushes through supporting a weak cold front for Tuesday, expect more widespread rain showers and thunderstorms much of the day. Cooler temperatures behind the aforementioned front back to near average for this time of year. There is not really much of an impact with this system being very progressive and not much instability nor PVA to work with. Divergence aloft is weak as well being a more flattened meridional pattern. Becoming less active Wednesday as the trough pushes east with ridging building in from the southwest by week's end. Warming trend and mainly dry conditions expected for Friday and over the weekend into the long term. Temperatures back to above average for this time of year with below average precipitation. Any activity will be limited to higher terrain west of the Divide with a more zonal westerly upper level flow. There could be some ripples over time through the pattern but overall, it looks to be quite stagnant through the rest of the month. CPC outlooks concur as well. Fire weather could come to the forefront as fuels dry out with the warming trend this weekend as winds increase to some weaker gusts but enough to warrant to be watched going forward with nothing else really to be of significance at this point in time. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1048 AM MDT Mon May 13 2024 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals A couple of shortwaves will slide through the region over the next 24 hours. These shortwaves will bring scattered rain showers and isolated thunderstorms to northern/central portions of the area, mainly this afternoon/evening. The chance remains too low (30%) for prevailing -SHRA, so have VCSH for KBPI/KPNA/KRKS terminals. At KRKS conditions will remain dry through the TAF period. Sustained wind around 15 knots, with gusts to 25 knots will occur at KRKS/KPNA/KBPI terminals through the afternoon hours today. Gusty erratic wind likely (80%) with any showers/storms. Similar conditions expected on Tuesday, but thunderstorms will be more scattered than isolated Tuesday afternoon. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals A couple of shortwaves will slide through the region over the next 24 hours. These shortwaves will bring scattered rain showers and isolated thunderstorms to northern/central portions of the area, mainly this afternoon/evening. The best chance of isolated thunderstorms will be at KCOD/KWRL, so went with VCTS from 21Z-02Z this afternoon for these terminals. An area of -SHRA to SHRA is possible (50%) at KWRL early Tuesday morning. Wind will be 10-15 knots this afternoon. Gusty erratic wind likely (80%) with any showers/storms. Similar conditions expected on Tuesday, but thunderstorms will be more scattered than isolated Tuesday afternoon. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Lowe AVIATION...Rowe
Hazardous Weather Outlook National Weather Service Riverton WY 255 AM MDT Mon May 13 2024 WYZ001>020-022>030-141300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 255 AM MDT Mon May 13 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Isolated to widely scattered afternoon and early evening thunderstorms across the northern half of the state. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday and Wednesday...Scattered thunderstorms possible each day, mainly for areas east of the divide, and along the higher elevations of western Wyoming. Tuesday night and Wednesday...Snow possible in the mountains above 8000 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Riverton WY
318 PM MDT Mon May 13 2024
WYZ004-132145-
North Bighorn Basin-
318 PM MDT Mon May 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BIG HORN AND
EASTERN PARK COUNTIES THROUGH 345 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm over
Garland, which is near Powell, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Big
Horn and eastern Park Counties, including the following locations...
Park County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4474 10885 4491 10874 4489 10840 4463 10855
TIME...MOT...LOC 2117Z 289DEG 10KT 4477 10867
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DziewaltowskiSpecial Weather Statement
National Weather Service Riverton WY
412 PM MDT Mon May 13 2024
WYZ024-027-132245-
South Lincoln County-Salt River and Wyoming Ranges-
412 PM MDT Mon May 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LINCOLN COUNTY
THROUGH 445 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Cokeville, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern
Lincoln County, including the following locations... Cokeville
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4188 11104 4246 11104 4247 11066 4188 11062
TIME...MOT...LOC 2211Z 254DEG 23KT 4224 11089
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DziewaltowskiThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184645.